Liver cirrhosis developed after ketoconazole-induced acute hepatic injury
Article first published online: 20 NOV 2003
Journal of Gastroenterology and Hepatology
Volume 18, Issue 12, pages 1426–1429, December 2003
How to Cite
KIM, T.-H., KIM, B.-H., KIM, Y.-W., YANG, D. M., HAN, Y.-S., DONG, S. H., KIM, H. J., CHANG, Y.-W., LEE, J. I. and CHANG, R. (2003), Liver cirrhosis developed after ketoconazole-induced acute hepatic injury. Journal of Gastroenterology and Hepatology, 18: 1426–1429. doi: 10.1046/j.1440-1746.2003.02852.x
- Issue published online: 20 NOV 2003
- Article first published online: 20 NOV 2003
- Accepted for publication 23 May 2002.
- liver cirrhosis
Abstract We describe a previously healthy woman who developed liver cirrhosis as a sequela of acute hepatic injury that was induced by ketoconazole administration to treat onychomycosis. The initial presentation of the disease was of a typical acute hepatitis, characterized by nausea, anorexia, fatigue, and jaundice that developed during the administration of ketoconazole. Many other causes of hepatitis were absent in the patient. Even though the hepatic injury was gradually resolved for several months after cessation of the drug, the liver function was not completely restored. Six months after the onset of illness, a follow-up abdominal computed tomography and peritoneoscopic liver biopsy were performed. They revealed a marked reduction in the liver volume and a definite cirrhotic change, which persisted for more than 5 years. The case suggests that the administration of ketoconazole can cause liver cirrhosis through acute hepatic injury within a short time under certain circumstances.